Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 3, NWS Morristown, TN

February 21, 20054 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Feb 21, 2005, 11:29 AM EST for 4 counties in Tennessee. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2005, 11:29 AM EST (16:29 UTC)
Expired
Feb 21, 2005, 12:15 PM EST
In force
46 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Bradley County, TN, Loudon County, TN, McMinn County, TN, Monroe County, TN

The radar

The Knoxville radar (KMRX), 130 km from the middle of the area, began a volume at 16:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 21, 9:40 AM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-286 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 211630
SVRMRX
TNC011-105-107-123-211715-
/O.NEW.KMRX.SV.W.0003.050221T1629Z-050221T1715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1129 AM EST MON FEB 21 2005

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRADLEY COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF CLEVELAND
  LOUDON COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITIES OF...LOUDON...LENOIR CITY
  MCMINN COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF ATHENS
  NORTHWESTERN MONROE COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITIES OF...SWEETWATER...MADISONVILLE

* UNTIL 1215 PM EST

* AT 1127 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF LOUDON TO
  10 MILES NORTHWEST OF SWEETWATER TO 17 MILES WEST OF CLEVELAND...OR
  ALONG A LINE EXTENDING FROM KINGSTON TO 10 MILES NORTHWEST OF
  SWEETWATER TO 10 MILES NORTHEAST OF CHATTANOOGA...AND MOVING EAST
  AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SWEETWATER AND LOUDON BY 1140 AM EST
  LENOIR CITY...CLEVELAND...CHARLESTON AND ATHENS BY 1145 AM EST
  MADISONVILLE AND ETOWAH BY 1155 AM EST

LAT...LON 3581 8416 3572 8418 3566 8414 3527 8454
      3527 8467 3524 8471 3517 8470 3500 8479
      3500 8497 3516 8501 3528 8495 3536 8484
      3564 8463 3578 8437 3588 8433 3589 8425

$$

TG
1 follow-up statement
000 
WWUS54 KMRX 211659
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1156 AM EST MON FEB 21 2005

TNC011-105-107-123-211715-
/O.CON.KMRX.SV.W.0003.000000T0000Z-050221T1715Z/
LOUDON TN-MCMINN TN-BRADLEY TN-MONROE TN-
1156 AM EST MON FEB 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1215 PM EST FOR
NORTHWESTERN MONROE...BRADLEY...MCMINN AND LOUDON COUNTIES...

AT 1153 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL 
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS LINE OF 
STORMS EXTENDED FROM THE LOUDON...BLOUNT COUNTY LINE...ACROSS 
NORTHWEST MONROE COUNTY AND SOUTHERN MCMINN COUNTY...TO SOUTH OF 
CLEVELAND...AND WAS MOVING EAST AT 50 MPH.

THESE STORMS HAVE A HISTORY OF KNOCKING DOWN SOME TREES AND POWER 
LINES, AND PRODUCING CONTINUOUS DEADLY LIGHTNING. SOME BUILDING HAVE 
CAUGHT FIRE FROM THE LIGHTNING.

THESE ARE DANGEROUS STORMS MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3581 8416 3572 8418 3566 8414 3527 8454
      3527 8467 3524 8471 3517 8470 3500 8479
      3500 8497 3516 8501 3528 8495 3536 8484
      3564 8463 3578 8437 3588 8433 3589 8425

$$

B

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 9:57 AM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Feb 21, 9:57 AM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
957 AM EST MON FEB 21 2005

.DISCUSSION...MAIN CONCERN THIS MORNING IS THE MCS OVER WRN HALF OF
TN...AND HOW FAR EAST THE THREAT OF SEVERE THUNDERSTORMS EXISTS THIS
MORNING.  THE AIRMASS OVER E TN/SW NC/SW VA IS CONSIDERABLY MORE
STABLE THAN W AND MIDDLE TN...BOTH SURFACE BASED AND ELEVATED.  THE
BEST THREAT FOR OUR AREA WILL BE SE TN...WHICH IS CLOSEST TO THE
WARM FRONT WHICH WAS LOCATED JUST SW OF CHA AT 13Z.  THE INITIAL MCS
DID WEAKEN UPON REACHING OUR FORECAST AREA...AND SPC IS MONITORING
MIDDLE TN CONVECTIVE ACTIVITY FOR POSSIBLE NEW WATCH TOWARD 15Z.

OTHERWISE...HIGH POPS IN CURRENT FORECAST LOOKS GOOD FOR TODAY WITH
A CHANCE OF THUNDERSTORMS.  IF A WATCH IS ISSUED INTO E TN...THEN
WILL WORD THUNDERSTORMS A LITTLE STRONGER.  ALSO...MAY NEED TO LOWER
MAX TEMP FORECAST A FEW DEGREES IN THE COOLEST AND MOST STABLE PARTS
OF THE FORECAST AREA (SW VA AND EXTREME NE TN).

&&
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
.NC......NONE.
.TN......NONE.
.VA......NONE.

&&

TG
Hazardous weather outlook, Feb 21, 3:42 AM EST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
342 AM EST MON FEB 21 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-221000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
342 AM EST (242 AM CST) MON FEB 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY AND THIS EVENING.
SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL...GUSTY WINDS UP TO 40 MPH...HEAVY RAIN...AND FREQUENT
LIGHTNING.  RAINFALL UP TO ONE INCH AN HOUR IS POSSIBLE WITH THE
STRONGER STORMS WHICH MAY PRODUCE PONDING OF LOW LYING AREAS AND
STREET FLOODING.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 11:53 AM ESTSevere Thunderstorm WarningMRXBlount, Monroe, Polk37 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.